South Carolina, 2008

Hail and Damaging Wind in South Carolina, August 2 to 3, 2008

August 2 to 3, 2008 · NWS CAE · 2 events in 2 counties and zones

A couple of isolated storms produced some hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A couple of isolated storms produced some hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 2, 6:31 PM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 2, 6:31 PM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT SAT AUG 2 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST TONIGHT
AND SUNDAY. THIS FRONT WILL FURTHER WEAKEN AND DISSIPATE SUNDAY
NIGHT AND MONDAY. AN UPPER HIGH PRESSURE RIDGE WILL REMAIN TO THE
WEST SUNDAY THROUGH WEDNESDAY. ANOTHER WEAK COLD FRONT WILL
APPROACH THURSDAY AND FRIDAY.

&&

.NEAR TERM /TONIGHT/...
FORECAST WILL BE UPDATED TO ADD MENTION OF SEVERE THUNDERSTORM
WATCH THAT HAS BEEN ISSUED UNTIL 1 AM.

PREVIOUS DISCUSSION...LATEST LAPS SOUNDING AND MODEL SOUNDINGS
SHOW THE ATMOSPHERE CAPPED OVER THE CAE CWA. CONVECTIVE
TEMPERATURES ARE 96-97 F. VISIBLE SATELLITE SHOWING SOME CU
DEVELOPMENT IN THE NORTHERN PART OF THE CWA OVER LANCASTER AND
FAIRFIELD COUNTIES. CAPES GENERALLY 1500-2500 J/KG BUT ARE
APPROACHING 4000 J/KG UP NEAR THE NORTH CAROLINA BORDER. SPC HAS
AREA IN A SLIGHT RISK FOR SEVERE STORMS. IN ADDITION...A WEAK
SHORT WAVE IS EXPECTED TO MOVE OVER THE REGION LATE THIS AFTERNOON
AND EARLY THIS EVENING. EXPECT CAP TO HOLD MOST AREAS SOUTH AND
CENTRAL THIS AFTERNOON AND EVENING. MORE CONVECTION IS POSSIBLE
CLOSER TO NORTH CAROLINA WHERE THE CAP IS WEAKER AND THERE IS A
SEVERE THUNDERSTORM WATCH UNTIL 8 PM. WILL HAVE HIGHEST POPS 40-50
PERCENT LATE THIS AFTERNOON AND THIS EVENING IN NORTHERN COUNTIES
INCLUDING CHESTERFIELD...KERSHAW... LANCASTER AND FAIRFIELD
COUNTIES. BOUNDARIES FROM THESE STORMS MAY SPREAD SOUTHWEST INTO
THE CENTRAL AND SOUTH MIDLANDS. WILL GO WITH A 30 PERCENT CHANCE
INCLUDING RICHLAND AND LEXINGTON COUNTIES AND WILL GO 20 PERCENT
CHANCE FARTHER SOUTH LIKE ORANGEBURG AND AUGUSTA. SOUTHERN PART
MAY BE FREE OF CONVECTION BUT SOME BOUNDARIES MAY PROPAGATE INTO
THAT REGION.

AFTER SUN GOES DOWN...A LOT OF THE DYNAMICS TO PRODUCE STORMS
WILL WEAKEN. A FEW SHOWERS AND STORMS MAY LINGER THROUGH MIDNIGHT
BUT AFTER THAT CONDITIONS SHOULD QUIET DOWN.

ANOTHER WARM MUGGY NIGHT TONIGHT WITH LOW TEMPERATURES IN THE
LOWER TO MID 70S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
WEAK SHORT WAVE IS GONE BY SUNDAY. DRIER AIR WORKS IN OVER MOST
OF THE CAE CWA WITH PWS 1.2-1.3 INCH. BUT THINK AS PREVIOUS
FORECAST THAT THE DRY AIR WILL NOT PUSH THROUGH THE ENTIRE CWA. SO
WILL HOLD ONTO A 20 PERCENT CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN PORTION SUNDAY INTO THE
EARLY EVENING HOURS. NO RELIEF FROM THE HEAT THOUGH. HIGHS SUNDAY
MID TO UPPER 90S WITH HEAT INDICES 100-105 IN THE AFTERNOON. STILL
WARM AND MUGGY SUNDAY NIGHT WITH LOWS IN THE LOWER 70S.

WEAK FRONTAL BOUNDARY WILL BE ABSORBED BY WARM MUGGY AIRMASS
MONDAY. NEARLY A REPEAT OF WEATHER CONDITIONS FROM SUNDAY BUT WILL
HAVE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE
AREA MONDAY INTO MONDAY EVENING. UPPER EAST COAST TROUGH DRAGS
ANOTHER PIECE OF ENERGY SOUTHWARD OVER US MONDAY AFTERNOON AND NAM
PW VALUES RECOVER TO 1.8-2.0 INCHES. SO IT LOOKS LIKE THERE WILL
BE AT LEAST THE POSSIBILITY OF A 20 PERCENT CHANCE. ANOTHER HOT
DAY MONDAY WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
LONG WAVE UPPER TROUGH NEAR THE EAST COAST STRENGTHENS DURING THE
PERIOD AND SUPPRESSES THE UPPER RIDGE TO THE WEST. DRY TO BEGIN
TUESDAY AS WEAK SHORT HAS JUST EXITED REGION TO THE EAST. SOME
ENERGY SLIDES TO THE SOUTHEAST IN THE UPPER NORTHWEST FLOW TOWARD
SOUTH CAROLINA WEDNESDAY AND THURSDAY. THIS SHOULD BE ENOUGH TO GO
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THOSE PERIODS. AN UPPER LOW MOVES SOUTHEAST ACROSS
THE GREAT LAKES REGION FRIDAY AND SATURDAY AND BRINGS MORE ENERGY
TO AREA. WILL INCREASE CHANCE TO 30 PERCENT THESE PERIODS. LOWER
HEIGHTS WILL ALSO TRANSLATE INTO SOMEWHAT COOLER TEMPERATURES LATE
IN THE EXTENDED PERIOD. HIGHS IN THE UPPER 90S TUESDAY SHOULD
LOWER IN THE LOWER TO MID 90S FRIDAY AND SATURDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
WILL EXPECT SCATTERED THUNDERSTORMS...SOME SEVERE...TO AFFECT THE
FORECAST AREA THROUGH EARLY TONIGHT. AT THIS TIME...WILL HANDLE WITH
CB IN THE CLOUD GROUP...AND AMEND FOR TS WHEN CONFIDENCE WARRANTS.
IT APPEARS THAT DRIER AIR ENTERING THE REGION BEHIND A SHORT WAVE
AND SURFACE BOUNDARY WILL PRECLUDE SIGNIFICANT CONVECTION SUNDAY
AFTERNOON FOR OUR TAF SITES.

EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS MAY BE ENCOUNTERED THROUGH THE PERIOD.  PROBABILITY OF
OCCURRENCE AT ANY GIVEN TAF LOCATION IS LOW AT THIS TIME.  MORNING
FOG ALSO POSSIBLE MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 2, 10:19 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1119 PM EDT SAT AUG 2 2008

GAZ040-063-064-SCZ015-016-018-020>022-025-026-029-030930-
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEE-
1119 PM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ065-077-SCZ027-028-030-031-035>038-041-030930-
RICHMOND-BURKE-LEXINGTON-RICHLAND-AIKEN-SUMTER-BARNWELL-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
1119 PM EDT SAT AUG 2 2008

...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 8:08 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
908 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     NEWBERRY                34.28N 81.61W
08/02/2008                   NEWBERRY           SC   LAW ENFORCEMENT

            TREES DOWN IN THE CITY OF NEWBERRY AT JOLLY ST AND ROOF
            BOTTOM ROAD. POWER OUTAGES IN CITY. HAIL OF UNKNOWN SIZE.

&&

DS
Special weather statement, Aug 2, 8:09 PM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
909 PM EDT SAT AUG 2 2008

GAZ063>065-030145-
COLUMBIA-MCDUFFIE-RICHMOND-
909 PM EDT SAT AUG 2 2008

...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...MCDUFFIE AND
RICHMOND COUNTIES...

AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARLEM MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  5 MILES SOUTHWEST OF GROVETOWN BY 920 PM EDT.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, Aug 2, 8:21 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
921 PM EDT SAT AUG 2 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND DMG     COLUMBIA                34.12N 81.06W
08/02/2008                   RICHLAND           SC   PUBLIC

            LARGE BRANCHES BROKEN.

&&
Local storm report, Aug 2, 9:32 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1032 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     CHAPIN                  34.17N 81.35W
08/02/2008                   LEXINGTON          SC   LAW ENFORCEMENT

            IN CHAPIN AT INTERSECTION OF COLUMBIA AND LEXINGTON AVE
            TREE DOWN ACROSS ROAD.

0950 PM     TSTM WND DMG     LEXINGTON               33.99N 81.23W
08/02/2008                   LEXINGTON          SC   LAW ENFORCEMENT

            IN LEXINGTON AT EAST MAIN AND TAYLOR STREETS...TREES DOWN
            INTO HOUSE AND POWERLINES DOWN.

0940 PM     TSTM WND DMG     LEXINGTON               33.99N 81.23W
08/02/2008                   LEXINGTON          SC   LAW ENFORCEMENT

            IN LEXINGTON AT BEECH CREEK AND OLD CHAPIN ROADS...TREES
            DOWN...POWER LINES DOWN.

0930 PM     TSTM WND DMG     IRMO                    34.09N 81.19W
08/02/2008                   RICHLAND           SC   LAW ENFORCEMENT

            IN IRMO AT FRIARS GATE...TREES AND POWER LINES DOWN.

&&

DS
Local storm report, Aug 2, 10:26 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1126 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     7 SE CAMERON            33.49N 80.63W
08/02/2008                   CALHOUN            SC   LAW ENFORCEMENT

            TREES DOWN AT 176 MIDWAY RD.

1048 PM     TSTM WND DMG     PINEWOOD                33.74N 80.46W
08/02/2008                   SUMTER             SC   LAW ENFORCEMENT

            TREES DOWN ON HWY 261 IN THE TOWN OF PINEWOOD. RADAR
            ESTIMATE OF TIME.

&&

DS
Local storm report, Aug 2, 10:35 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1135 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     COLUMBIA                34.04N 80.89W
08/02/2008                   RICHLAND           SC   LAW ENFORCEMENT

            TREE DOWN ON HOUSE AT 801 ISAAC ST.

&&

DS

The radar

The Columbia radar (KCAE), 84 km away, was scanning. The volume nearest the first event began at 04:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Aiken

When
August 2, 11:57 PM EST
Where
Aiken County, Langley
Measured
0.88 in hail
Reported by
Public
Coordinates
33.520, -81.870

Public reported nickel size hail.

Thunderstorm Wind, Calhoun

When
August 3, 6:00 PM EST to 6:06 PM EST
Where
Calhoun County, 4 mi WNW of St Matthews
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.692, -80.844

Sheriff reported trees down along the 4000 block of hwy 176.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110623, 110627.